Fentanyl in Washington State Endangers First Responders

“Whatever they’ve made, they’ve made it to look like a manufactured pill. It’s actually kind of sadistic. People think they’re taking Oxycodone…But now people are taking just a couple milligrams and they’re either dying or needing to be intubated. They may truly think that they’re taking Xanax, but it’s either something that’s really concentrated, potent, or it’s something different.”

~Dr. Marty Brueggemann, Chief Medical Officer at Yakima Valley Memorial Hospital.

In 2016, the Drug Enforcement Agency issued a nationwide alert calling fentanyl—an extremely powerful opioid painkiller—a threat to public health and safety. Now law enforcement and medical personnel in Washington State are following suit.

The Snohomish County Sheriff’s Office has warned staff of the potential risk of secondhand exposure and overdose. Officers already wear gloves, but in its liquid form, fentanyl can be absorbed elsewhere through the skin.  If the drug is encountered in the field, there is even the risk of accidental inhalation. Even residue could put police or emergency medical workers responding to an overdose in serious danger.

DEA Assistant Special Agent in Charge Douglas James, part of the Clandestine Laboratory Enforcement Team that last year led a raid of a Seattle home where illegal fentanyl was being manufactured, talked about the hazards faced by first responders, saying that agents wear “  level-A suits to make sure that they don’t accidentally or inadvertently ingest some airborne particles or drop or touch some of the fentanyl, which could prove to be lethal.”

What Makes Fentanyl So Dangerous?

There are a number of reasons why fentanyl is so dangerous to Washington State drug abusers and those who interact with them:

  • Availability – Washington State is seeing a surge in the supply of cheap, low-grade heroin coming in from Mexico and Asia. It is becoming more and more common for drug cartels to “boost” their inferior product with fentanyl.
  • Potency—Fentanyl is FIFTY TIMES stronger than laboratory-grade heroin, and ONE HUNDRED times more powerful than pure morphine. The difference between a normal high and a deadly overdose can be a matter of nanograms.
  • Respiratory Depression—All opioids suppress breathing at higher doses, but fentanyl produces worsened and more prolonged respiratory depression than other opioids. Part of this is because of how fentanyl is absorbed by the body, but also because it produces less sedation—a major warning sign of opioid overdose.

Without that warning sign, fentanyl abusers mistakenly think it is safe to take more of the drug.

  • MislabelingMany drug dealers are selling what they are representing as pure heroin, but it has been cut—or even replaced—with fentanyl. Even pills can be counterfeited and presented as other opioids or medications—Xanax, for example.

When the musician Prince died of an accidental overdose of fentanyl in April 2016, counterfeit pills mislabeled as Watson 385, a combination of paracetamol and hydrocodone, were found in his home.

According to the Columbia River Drug Task Force, there is no field-expedient way to determine if a particular batch of heroin/pills has been mixed with or replaced with fentanyl.

  • Ineffective Antidotes—In the life-or-death situation presented when a person is overdosing on fentanyl, every minute matters. If emergency personnel think the drug taken was heroin, they will administer a shot of a life-saving anti-overdose drug such as naloxone that is of INADEQUATE dosage to reverse the effects of fentanyl. Depending on the amount of fentanyl consumed, it can take double or even triple the normal amount of naloxone to revive a person who is overdosing.

It’s even worse when the drug has been intentionally mislabeled, because the emergency protocols are different.

For example, a Xanax overdose does not call for a naloxone injection, which is absolutely critical in an opioid-related situation. This purposeful deception can literally be the difference between life and death.

Mike Bastinelli, a spokesman for the Yakima Police Department says, “The first thing we want people to do is — unless you purchase a medication from a pharmacy, don’t mess with it. The problem we’re having is, this can be disguised as any other pill on the market, and that’s what makes it dangerous.”

 

Rate this post
By |2017-03-23T17:11:14+00:00September 8th, 2016|

About the Author:

Avatar

Leave A Comment